Alert archive / Nebraska / Tornado Warnings in 2024

Tornado Warning 26, NWS North Platte, NE

June 25, 20244 counties in Nebraska

NWS North Platte, NE issued this tornado warning at Jun 25, 2024, 8:18 PM MDT for 4 counties in Nebraska. It was in force for 27 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 25, 2024, 8:18 PM MDT (02:18 UTC)
Expired
Jun 25, 2024, 8:45 PM MDT
In force
27 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

Counties Arthur County, NE, Grant County, NE, Hooker County, NE, McPherson County, NE

The radar

The North Platte radar (KLNX), 68 km from the middle of the area, began a volume at 02:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 25, 8:20 PM MDTTORNADO17 Sse Whitman, NETornado on the ground 17SSE Whitman.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 25, 3:53 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 2.3 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2024-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 713 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2024-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
713 J/kg
Mixed-layer CIN
-77 J/kg
Mixed-layer LCL
2923 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted.

246 
WFUS53 KLBF 260218
TORLBF
NEC005-075-091-117-260245-
/O.NEW.KLBF.TO.W.0026.240626T0218Z-240626T0245Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service North Platte NE
918 PM CDT Tue Jun 25 2024

The National Weather Service in North Platte has issued a

* Tornado Warning for...
  Northeastern Arthur County in west central Nebraska...
  Southeastern Grant County in west central Nebraska...
  Southwestern Hooker County in west central Nebraska...
  Northwestern McPherson County in west central Nebraska...

* Until 945 PM CDT/845 PM MDT/.

* At 918 PM CDT/818 PM MDT/, a severe thunderstorm capable of
  producing a tornado was located near Swan Lake, or 22 miles
  northeast of Arthur, moving south at 45 mph.

  HAZARD...Tornado and quarter size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  northeastern Arthur, southeastern Grant, southwestern Hooker and
  northwestern McPherson Counties, including the following
  locations... Sand Beach Lake, Flatts, Big Lamunyon Flats, Bucktail,
  Cogill Lake, East Cody Lake, Calora, and Three Mile Lake.

This includes Highway 92 between mile markers 175 and 184.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4186 10153 4195 10126 4164 10100 4152 10148
TIME...MOT...LOC 0218Z 338DEG 40KT 4181 10141 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

Roberg
2 follow-up statements
056 
WWUS53 KLBF 260238
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
938 PM CDT Tue Jun 25 2024

NEC075-091-260248-
/O.CAN.KLBF.TO.W.0026.000000T0000Z-240626T0245Z/
Grant NE-Hooker NE-
938 PM CDT Tue Jun 25 2024

...THE TORNADO WARNING FOR SOUTHEASTERN GRANT AND SOUTHWESTERN HOOKER
COUNTIES IS CANCELLED...

The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

LAT...LON 4172 10151 4173 10109 4164 10100 4152 10148
TIME...MOT...LOC 0238Z 337DEG 37KT 4162 10130 

$$

NEC005-117-260245-
/O.CON.KLBF.TO.W.0026.000000T0000Z-240626T0245Z/
Arthur NE-McPherson NE-
938 PM CDT Tue Jun 25 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 945 PM CDT/845 PM MDT/
FOR NORTHEASTERN ARTHUR AND NORTHWESTERN MCPHERSON COUNTIES...

At 938 PM CDT/838 PM MDT/, a severe thunderstorm capable of producing
a tornado was located 12 miles southeast of Swan Lake, or 18 miles
west of Tryon, moving south at 45 mph.

HAZARD...Tornado and quarter size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Flatts, Big Lamunyon Flats, Bucktail, Sand Beach Lake, Calora, and
Three Mile Lake.

This includes Highway 92 between mile markers 175 and 184.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4172 10151 4173 10109 4164 10100 4152 10148
TIME...MOT...LOC 0238Z 337DEG 37KT 4162 10130 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

Roberg
520 
WWUS53 KLBF 260245
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
945 PM CDT Tue Jun 25 2024

NEC005-117-260255-
/O.EXP.KLBF.TO.W.0026.000000T0000Z-240626T0245Z/
Arthur NE-McPherson NE-
945 PM CDT Tue Jun 25 2024

...THE TORNADO WARNING FOR NORTHEASTERN ARTHUR AND NORTHWESTERN
MCPHERSON COUNTIES HAS EXPIRED...

The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been allowed to expire.  However, small hail and gusty winds are
still possible with this thunderstorm.

LAT...LON 4172 10151 4173 10109 4164 10100 4152 10148
TIME...MOT...LOC 0245Z 338DEG 40KT 4155 10126 

$$

Roberg

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this tornado warning went out at Jun 25, 5:48 PM MDT, 2 hours 30 minutes earlier. Its key messages:

  • Thunderstorms this evening near a warm front across northern Nebraska with a threat of large hail and strong winds
  • Near daily storm chances through the weekend, including potential for a strong/severe storm tomorrow (west) and Thursday (everywhere)
  • Varying temperatures the next several days, including warm Wednesday, milder (north central) Thursday, and back to very hot by Monday
Area forecast discussion, Jun 25, 5:48 PM MDT, 2 hours 30 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
648 PM CDT Tue Jun 25 2024

.KEY MESSAGES...

- Thunderstorms this evening near a warm front across northern
Nebraska with a threat of large hail and strong winds

- Near daily storm chances through the weekend, including potential
for a strong/severe storm tomorrow (west) and Thursday (everywhere)

- Varying temperatures the next several days, including warm
Wednesday, milder (north central) Thursday, and back to very hot by
Monday

&&

.SYNOPSIS...
Issued at 408 PM CDT Tue Jun 25 2024

Nebraska is squeezed between a bubble of high pressure over the Rio
Grande and an approaching upper trough in the Canadian Prairie
provinces, resulting in quasi-zonal flow aloft. Near the surface, a
low sits directly over the Sandhills with a warm front extending
east along the Hwy 20 corridor, a dryline stretching south near the
Hwy 83 corridor, and a cool front back toward the Colorado Rockies.
South of the front, highs in the mid/upper 90s accompanied nearly
cloudless skies. As of 20z, a cumulus field developed across north
central Neb from near VTN to ONL as backed northeasterly surface
winds intersect the front. Abundant moisture is available as shown
by dew points around 70F and PWAT of over 1" (at LBF) or 1.7" (at
OAX). Latest mesoanalysis from SPC/RAP and 19z RAOB from OAX
indicate ample instability along the front in the form of 4000 j/kg
MUCAPE and 30-40 kts of 0-6km shear.

&&

.SHORT TERM /THROUGH WEDNESDAY NIGHT/...
Issued at 408 PM CDT Tue Jun 25 2024

This evening into tonight... The big question surrounds convective
initiation and evolution along the warm front in northern Nebraska.
CAMs guidance has differing scenarios, ranging from a couple rounds
of isolated storms that brush the CWA to widespread convection
across the northeast half. The environment is definitely capable of
organized storms and supercells, consisting of a severe hail and
wind threat. The 19z OAX RAOB shows a rather fat CAPE profile with
very steep mid level lapse rates (8.5+ c/km), but also abundant
DCAPE (1300+ j/kg). Also cannot rule out a tornado along/north of
the front where LCL's dip and low level flow is sufficiently backed.
Despite these parameters, the cap appears to be holding in place and
will play a large role in the timing and overall coverage of thunder
in the northern Sandhills. For now, blanketed the Hwy 20 corridor
with chc PoP (~30%) through the evening. The most likely timeframe
of thunder activity will be 00-06z, centered around southeastward
progressing convection off the Black Hills and other initiation along
the front in Nebraska, although the latter may be concentrated
toward the northeast quadrant of the state. The tricky part of the
whole setup is the conditionality. Coverage may be very limited, but
whatever storm affects the region could very easily become severe.
Overnight, low level winds transition to north and eventually
northeast, helping to retain moisture. Lows should be fairly mild in
the lower/mid 60s.

Tomorrow and tomorrow night... The upper ridge expands northward
along the spine of the Rockies, ultimately broadening over the High
Plains. At the surface, high pressure builds in from the north with
southeasterly return flow beginning later in the afternoon. That
setup will influence the next round of convection. The most likely
scenario suggests deep upslope flow help kick off storms in CO/WY,
and the steering flow pushes the activity into the panhandle and
ultimately the Sandhills after dark. The initial wave may fizzle as
it reaches the Hwy 61 corridor in the evening, but a stout low level
jet and a mid-level wave rounding the large scale ridge should
provide the oomph to get new development across the Sandhills. As
for temps, predominant northerly low level flow will limit highs to
the lower/mid 80s across north central Neb, while fair skies and
quicker return to southerly flow should push temps to around 90F
again in the southwest.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
Issued at 408 PM CDT Tue Jun 25 2024

Late week into the weekend, upper flow turns zonal once again over
Nebraska as the ridge flattens and a progressive trough swings
through the northern Plains and Upper Midwest. A brief buildup of a
ridge brings the heat to start next week. The combination of the
synoptic changes aloft and various surface boundaries and frontal
passages, temperatures will vary quite a bit both spatially and
temporally during this period. For instance on Thursday, more
consistent precip and clouds may hold north central Neb to the mid
70s while an H85 thermal ridge will push the panhandle into lower
90s. Friday, the heat dome is concentrated toward southwest Neb,
then some locations in the Sandhills may struggle to break 70F on
Saturday. Perhaps the greatest confidence in temps is regarding the
warmup next Monday where most spots should top 90F and the far
southwest has another chance to break 100F. On a related note to all
the thermal differences, precip chances will stick around through
the period, but vary wildly in coverage and overall potential.
Currently, the greatest potential exists Thursday evening, Friday
evening (south), and Sunday.

&&

.AVIATION /00Z TAFS THROUGH 00Z THURSDAY/...
Issued at 643 PM CDT Tue Jun 25 2024

Isolated thunderstorms across northern Sandhills into north
central Nebraska this evening may bring erratic winds and large
hail to any location impacted, including KVTN terminal.
Thunderstorm activity farther south into the southern Sandhills
and central Nebraska is a little less certain. Winds will
generally be out of the north to north east around 5 to 10 kts
throughout the forecast period. Winds will start to switch to
the southeast in the afternoon across northern Nebraska.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Snively
SHORT TERM...Snively
LONG TERM...Snively
AVIATION...Gomez
Hazardous weather outlook, Jun 25, 2:50 PM MDT, 5 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
350 PM CDT Tue Jun 25 2024

NEZ004>010-022>029-035>038-056>059-069>071-094-262100-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant-
Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-
Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
350 PM CDT Tue Jun 25 2024 /250 PM MDT Tue Jun 25 2024/

This Hazardous Weather Outlook is for portions of western and north
central Nebraska.

.DAY ONE...Rest of this afternoon and Tonight.

Isolated severe thunderstorms are possible across north central
Nebraska late this afternoon into the evening. The main hazards will
be large hail and damaging winds, although, an isolated tornado
cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Isolated severe thunderstorms are possible across southwest Nebraska
into the Panhandle on Wednesday. The hazards are damaging winds and
locally heavy rainfall which may cause flooding in some areas.

Thunderstorms are possible Thursday through Sunday but the risk of
severe weather is uncertain at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Local storm report, Jun 25, 7:01 PM MDT, 1 hour 17 minutes before
Preliminary Local Storm Report
National Weather Service North Platte NE
801 PM CDT Tue Jun 25 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     Hail             4 S Eli                 42.88N 101.44W
06/25/2024  M3.00 Inch       Cherry             NE   Public

            Hail size grew and they had 3 inch hail with
            estimated 20 mph winds.

&&
Special weather statement, Jun 25, 7:10 PM MDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service North Platte NE
810 PM CDT Tue Jun 25 2024

NEZ009-010-260200-
Holt NE-Rock NE-
810 PM CDT Tue Jun 25 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN ROCK AND
SOUTHWESTERN HOLT COUNTIES THROUGH 900 PM CDT...

At 810 PM CDT, Doppler radar was tracking a strong thunderstorm 16
miles west of Amelia, or 23 miles southeast of Bassett, moving south
at 35 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Sybrant and Pony Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
north central Nebraska.

&&

LAT...LON 4242 9939 4240 9909 4210 9900 4210 9941
TIME...MOT...LOC 0110Z 349DEG 29KT 4232 9925

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Roberg
Local storm report, Jun 25, 7:41 PM MDT, 37 minutes before
Preliminary Local Storm Report
National Weather Service North Platte NE
841 PM CDT Tue Jun 25 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0809 PM     Hail             35 N Hyannis            42.51N 101.76W
06/25/2024  M1.75 Inch       Cherry             NE   Public

            Had a few golf ball size hail, time
            estimated off radar.

&&
Local storm report, Jun 25, 7:55 PM MDT, 23 minutes before
Preliminary Local Storm Report
National Weather Service North Platte NE
855 PM CDT Tue Jun 25 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     Hail             13 ENE Rose             42.25N 99.30W
06/25/2024  M1.75 Inch       Rock               NE   Public

            A few Golf Ball sized hail, lots of Half
            Dollar.

&&
Special weather statement, Jun 25, 8:08 PM MDT, 10 minutes before
Special Weather Statement
National Weather Service North Platte NE
908 PM CDT Tue Jun 25 2024

NEZ005-024-025-094-260300-
Hooker NE-Eastern Cherry NE-Western Cherry NE-Thomas NE-
908 PM CDT Tue Jun 25 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN CHERRY...
NORTHEASTERN HOOKER AND NORTHWESTERN THOMAS COUNTIES THROUGH 1000 PM
CDT/900 PM MDT/...

At 907 PM CDT/807 PM MDT/, Doppler radar was tracking a strong
thunderstorm 14 miles west of Brownlee, or 23 miles north of Mullen,
moving southeast at 30 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Mullen, Seneca, Brownlee, Highway 97 crossing the North Loup River,
Marsh Flat, Giant Hill, Highway 97 crossing Big Creek, Kelso, Highway
83 crossing Goose Creek, and Highway 83 crossing the North Loup
River.

This includes the following highways...
 Highway 2 between mile markers 185 and 197.
 Highway 97 between mile markers 66 and 110.
 Highway 83 between mile markers 163 and 179.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT/1000
PM MDT/ for north central and west central Nebraska.

&&

LAT...LON 4234 10122 4260 10093 4230 10030 4192 10098
TIME...MOT...LOC 0207Z 328DEG 27KT 4237 10090

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Roberg
Local storm report, Jun 25, 8:14 PM MDT, 4 minutes before
Preliminary Local Storm Report
National Weather Service North Platte NE
914 PM CDT Tue Jun 25 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0856 PM     Tornado          1 N Whitman             42.06N 101.54W
06/25/2024                   Grant              NE   Emergency Mngr

            Emergency Manager relayed from Sherriff a
            Tornado on the ground half a mile north of
            Whitman.

&&

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 6:21 PM MDTSevere Thunderstorm Warning Considerable damage threatLBFCherry54 min
Jun 25, 7:07 PM MDTSevere Thunderstorm Warning Considerable damage threatLBFCherry53 min
Jun 25, 7:10 PM MDTSpecial Weather StatementLBFRock50 min
Jun 25, 7:17 PM MDTSevere Thunderstorm WarningLBFCherry43 min
Jun 25, 7:33 PM MDTSevere Thunderstorm WarningLBFGarfield, Holt, Loup, Rock42 min
Jun 25, 7:36 PM MDTSevere Thunderstorm WarningLBFCherry39 min
Jun 25, 7:49 PM MDTSevere Thunderstorm WarningLBFCherry, Grant, Hooker41 min
Jun 25, 8:00 PM MDTTornado Warning Tornado observedLBFGrant, Hooker45 min
Jun 25, 8:08 PM MDTSpecial Weather StatementLBFCherry52 min
Jun 25, 8:48 PM MDTSevere Thunderstorm WarningLBFLincoln, McPherson42 min
Jun 25, 8:56 PM MDTSpecial Weather StatementLBFBlaine, Logan, Thomas49 min
Jun 25, 9:26 PM MDTSpecial Weather StatementLBFLincoln34 min
Jun 25, 9:34 PM MDTSpecial Weather StatementLBFHolt26 min
Jun 25, 9:48 PM MDTSpecial Weather StatementLBFCuster42 min
Jun 25, 10:01 PM MDTSpecial Weather StatementLBFGarfield, Wheeler44 min
Jun 25, 10:30 PM MDTSpecial Weather StatementLBFCuster30 min

Nearby

Tornado Warnings in Nebraska, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.